Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Birmingham, AL

January 23, 2019Barbour County, Bullock County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 23, 2019, 6:55 PM CST for Barbour County, Bullock County, Alabama. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2019, 6:55 PM CST (00:55 UTC)
Expired
Jan 23, 2019, 7:45 PM CST
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Barbour County, AL, Bullock County, AL

The radar

The Ft Rucker radar (KEOX), 63 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 7:02 PM CSTTSTM WND DMG2 Nw Clayton, ALREPORT OF DOWNED TREES ON POWER LINES NEAR ALABAMA HWY 51 AND CR 11. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -327 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-327 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS54 KBMX 240055
SVRBMX
ALC005-011-240145-
/O.NEW.KBMX.SV.W.0003.190124T0055Z-190124T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
655 PM CST WED JAN 23 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bullock County in southeastern Alabama...
  Northern Barbour County in southeastern Alabama...

* Until 745 PM CST.

* At 655 PM CST, severe thunderstorms were located along a line
  extending from near Midway to Boot Hill, moving northeast at 60
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Midway, Clayton, Pickett, Hawkinsville, Spring Hill, Comer, Barbour
  County Public Lake Dam, White Oak, Lakepoint Resort State Park,
  Boot Hill, Batesville, Clayton Municipal Airport, Twin Springs,
  Lugo, Three Notch and Mount Andrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
      3192 8510 3184 8567 3185 8568 3188 8566
      3188 8568 3217 8563 3217 8543 3215 8543
      3215 8526 3206 8519 3206 8511 3207 8511
      3206 8506 3202 8505
TIME...MOT...LOC 0055Z 236DEG 50KT 3215 8557 3187 8561 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
2 follow-up statements
706 
WWUS54 KBMX 240114
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
714 PM CST WED JAN 23 2019

ALC011-240124-
/O.CAN.KBMX.SV.W.0003.000000T0000Z-190124T0145Z/
Bullock AL-
714 PM CST WED JAN 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BULLOCK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
      3192 8510 3187 8546 3201 8545 3202 8543
      3214 8543 3215 8539 3215 8526 3206 8519
      3206 8511 3207 8511 3206 8510 3206 8506
      3202 8505
TIME...MOT...LOC 0114Z 273DEG 33KT 3215 8537 3187 8541 

$$

ALC005-240145-
/O.CON.KBMX.SV.W.0003.000000T0000Z-190124T0145Z/
Barbour AL-
714 PM CST WED JAN 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHEASTERN BARBOUR COUNTY...

At 714 PM CST, severe thunderstorms were located along a line
extending from near Spring Hill to near Clayton, moving east at 40
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clayton, Hawkinsville, Spring Hill, White Oak, Comer, Barbour County
Public Lake Dam, Lakepoint Resort State Park, Lugo and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
      3192 8510 3187 8546 3201 8545 3202 8543
      3214 8543 3215 8539 3215 8526 3206 8519
      3206 8511 3207 8511 3206 8510 3206 8506
      3202 8505
TIME...MOT...LOC 0114Z 273DEG 33KT 3215 8537 3187 8541 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
532 
WWUS54 KBMX 240126
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
726 PM CST WED JAN 23 2019

ALC005-240145-
/O.CON.KBMX.SV.W.0003.000000T0000Z-190124T0145Z/
Barbour AL-
726 PM CST WED JAN 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHEASTERN BARBOUR COUNTY...

At 726 PM CST, severe thunderstorms were located along a line
extending from near Hawkinsville to near Osco, moving northeast at 50
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
White Oak, Hawkinsville, Lakepoint Resort State Park and Lugo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3200 8507 3197 8506 3196 8509 3194 8508
      3192 8510 3188 8539 3196 8530 3211 8523
      3206 8519 3206 8511 3207 8511 3206 8510
      3206 8506 3202 8505
TIME...MOT...LOC 0126Z 245DEG 45KT 3209 8522 3190 8527 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 6:06 PM CST, 49 minutes earlier.

Area forecast discussion, Jan 23, 6:06 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
606 PM CST Wed Jan 23 2019

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Through Tonight.

A cold front is pushing eastward through Central Alabama this
afternoon, crossing I-65, with northwesterly winds now at
BHM and EET. Winds ahead of the front remain quite gusty due to
the tightened pressure gradient and a weak but strengthening
surface low along the front. With gusts up to 40mph possible
outside of any convection, a wind advisory remains in effect for
areas ahead of the front. A marginal risk of a severe storm
remains possible through 8pm for far south central and
southeastern counties. An area of enhanced wind shear and weak
instability exists just ahead of the front. The added forcing
along the front could result in a strong to severe storm, and
given the wind shear values, cannot rule out a brief tornado.

Post frontal rainfall will end overnight, with most locations west
of I-65 dry by midnight. Mid level dry air works into the area as
the upper level trough axis swings through. This will trap a
shallow layer of moisture below 3000ft as that portion of the
column cools below freezing. Might see a few flurries as the
system exits the area, but no accumulation is expected.
Temperatures tonight will fall into the upper 20s to upper 30s.
Locations near and west of the I-59 corridor should expect at or
below freezing temps.

14

.LONG TERM...
Thursday through Wednesday.

The cold front has pushed east of our area by early Thursday. High
pressure builds in as the much colder air is advected into
Central AL. We'll see some clearing skies on Thursday, so we
could warm slightly during the day.

A deep trough digs in through most of the CONUS Friday through the
first half of next week. This will lead to overall colder than
normal temps with the NAEFs, GEFS, and ENS all highlighting temps
generally in the lower percentiles of climatology for this time
of year. Because of this, I've continued to lean more toward raw
model blends in temperatures vs. MOS blends.

A few impulses move through the larger scale trough with the first
being late Thursday night into early Friday morning. Guidance
continues to show this as a dry cold front for our area, however
forecast soundings in the north and northwestern counties show a
shallow saturated layer that could dip to the -5 to -7 degree range
for a few hours after midnight Thursday and before sunrise Friday.
As this takes place, an upper level impulse swings through, which
could provide just enough lift for a few scattered flurries. I do
not think this will have any accumulations with it and won't last
very long before the atmospheric column dries out.

The center of the surface high pressure moves over the Gulf States
Friday night into Saturday morning, leading to a mostly dry end of
the work-week and start to the weekend. Our next upper level wave
slides through late Saturday night into Sunday. This has trended
drier and drier with each run of the models for the past 3 days,
so confidence has increased that we likely won't see any precip
with this weekend system.

Guidance suggests another upper level shortwave swings through the
Central Plains and develops a surface low on Monday, which then
lifts northeastward, stretching a cold front down through the MS
River Valley that would slide through Central AL by Tuesday into
Wednesday. However, ensembles vary substantially on the evolution of
this shortwave and any corresponding cyclogenesis, so I've capped
PoPs at around 30% for Tuesday. If models continue to be in general
agreement with timing of the PoPs and cold air in subsequent runs,
we would begin trending up with these PoPs.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A strong upper level trof and associated cold front will push
eastward through central Alabama overnight. Widespread moderate to
heavy rainfall will continue across central Alabama thru 03z,
with the heaviest rainfall impacting KMGM and KTOI. The strongest
line of showers is currently moving across KTOI and VCNTY and will
produce wind gusts up to 30 knots thru 01z along with vsbys aob 1
mile. After 03z, rainfall intensities will weaken as the main
forcing shifts out of the area. For areas west of I-65, subsidence
and relatively drier air has caused the low cigs to dissipate and
winds to become light and vrbl. However, low cigs will once again
move back into the area behind a strong cold front and westerly
winds will increase after fropa. The cold front will reach KTCL by
02z, a KBHM-KA08 line by 06z, and KMGM by 08z. Cigs may fall
below 1000 feet agl for several hours after fropa, mainly across
the northern TAF sites. Drier low level air will begin to work
into west Alabama by 12z and skies will begin to clear from west
to east thru 18z.

58/rose

&&

.FIRE WEATHER...

A cold front is pushing eastward across the area today, with
strong southerly winds ahead of the front. These winds could gust
to 40mph at times, but will diminish and shift to the west then
northwest as the front moves through the area. Rainfall will end
from west to east overnight, with drier conditions expected
Thursday through the upcoming weekend. There are no fire weather
concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     32  46  26  39  24 / 100  10  10   0   0
Anniston    34  47  28  40  24 / 100  10  10   0   0
Birmingham  33  47  28  40  26 /  90   0  10   0   0
Tuscaloosa  32  49  28  43  28 /  90   0  10   0   0
Calera      33  48  29  42  26 / 100   0  10   0   0
Auburn      38  49  31  45  27 / 100  10   0   0   0
Montgomery  37  51  31  47  28 / 100  10  10   0   0
Troy        37  51  32  48  27 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 6 PM CST this evening for the following
counties: Autauga...Bibb...Blount...Calhoun...Cherokee...
Chilton...Coosa...Dallas...Etowah...Jefferson...Lowndes...
Marengo...Perry...Shelby...St. Clair...Talladega.

Wind Advisory until 10 PM CST this evening for the following
counties: Barbour...Bullock...Chambers...Clay...Cleburne...
Elmore...Lee...Macon...Montgomery...Pike...Randolph...Russell...
Tallapoosa.

&&
Hazardous weather outlook, Jan 23, 6:19 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
619 PM CST Wed Jan 23 2019

ALZ011>015-017>050-250330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
619 PM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

There is a marginal risk for severe weather across portions of far
southeastern Central Alabama. The main threat will be isolated
damaging wind, but a brief tornado cannot be ruled out. This threat
will continue through 8 PM.

Winds gusts will continue across the eastern third of Central Alabama
through the evening hours. Sustained winds of 15 to 25mph with gusts
up to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this evening.

In the hours before

Special weather statement, Jan 23, 6:19 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 PM CST WED JAN 23 2019

ALZ049-240045-
Pike AL-
619 PM CST WED JAN 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY UNTIL 645 PM
CST...

At 618 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to 6 miles southeast of Glenwood.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Tennille, Tarentum,
Brundidge Municipal Airport, Hamilton Crossroads, Mossy Grove and
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 8616 3166 8616 3166 8615 3176 8615
      3183 8567 3177 8567 3174 8570 3171 8571
      3169 8572 3165 8572 3162 8574 3162 8618
TIME...MOT...LOC 0018Z 259DEG 36KT 3177 8603 3162 8607

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 6:19 PM CSTSpecial Weather StatementBMXPike26 min
Jan 23, 6:29 PM CSTSevere Thunderstorm WarningBMXBarbour, Pike46 min
Jan 23, 6:41 PM CSTTornado WarningBMXBarbour, Pike49 min
Jan 23, 7:12 PM CSTSevere Thunderstorm WarningBMXBarbour48 min
Jan 23, 7:16 PM CSTSpecial Weather StatementBMXRussell59 min
Jan 23, 7:57 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker33 hr
Jan 23, 8:09 PM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby38 hr
Jan 23, 8:09 PM CSTRiver Flood WarningBMXBibb, Dallas, Perry22 hr
Jan 24, 4:47 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa16 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.